Along the Tracks

Thursday, August 07, 2003
 

Paxil and suicide


This article in today’s New York Times looks in depth at Paxil and other “selective serotonin reuptake inhibitors,” SSRIs, and the constant claims that they have the potential to increase suicidal thoughts and actions. One doctor says precisely what Pat’s therapist told us after he had killed himself: Paxil and related drugs cause a period of increased energy in their first few weeks of use.

In the NYT’s description:

“Some experts suspect that in the first few weeks of therapy, drugs like Paxil can shove a small number of patients toward a mental precipice, perhaps because they can cause a severe form of restlessness known as akathisia. Patients who make it through the first weeks of drug therapy uneventfully do fine on the medication on the long term, these experts say.”

That being the case, wouldn’t you think a patient needs close monitoring during that period by professionals - as well as a session with the patient’s caregivers explaining the dangers and the signs of trouble to look for? As a matter of fact:

“And even doctors who do not believe there is a link between S.S.R.I.’s and an increased risk of suicide are emphasizing that patients need to be closely monitored in their first weeks on the drugs.

“‘See them every day, if you need to,’ Dr. Perera of GlaxoSmithKline said.”

Just a couple months from the anniversary of Pat’s death, my family is still struggling with questions of “Why?” and “How?” and “What could I have done differently?” Very soon after the event, my own opinion solidified that a slipshod mental health system was the primary reason Pat left us. A year of investigating has largely confirmed this suspicion.

Yes, it was Pat’s choice to kill himself, and yes, he had at least considered suicide before he ever sought treatment, so one could perhaps argue that therapy and drugs made no difference. But as the evidence accumulates, it seems clear to me that in fact, Pat’s consideration of suicide was a symptom of the illness for which he was being treated. As such, it was incumbent upon those professionals treating him to a) take that symptom into consideration when prescribing drugs; b) closely monitor Pat during his treatment for signs that the drugs were doing what they are known to do - increase restlessness and open the possibility of acting on suicidal thoughts; and c) hold an educational session with his caregivers who would be the ones most likely to observe any key warning signs prior to acting out suicidal thoughts.

Is this too much to ask?


Comments: Post a Comment